Science News
from research organizations

National alert issued: Look-alike packaging may cause confusion between neostigmine and phenylephrine

Date:
March 24, 2015
Source:
American Society of Health-System Pharmacists (ASHP)
Summary:
A National Alert for Serious Medication Errors has been issued by ASHP and the Institute for Safe Medication Practices (ISMP), warning of potentially dangerous mix-ups between two relatively new presentations of older medications, neostigmine injection and phenylephrine injection.
Share:
FULL STORY

A National Alert for Serious Medication Errors has been issued by ASHP and the Institute for Safe Medication Practices (ISMP), warning of potentially dangerous mix-ups between two relatively new presentations of older medications, neostigmine injection and phenylephrine injection.

The products are manufactured by Eclat Pharmaceuticals as Bloxiverz (neostigmine) and Vazculep (phenylephrine). Bloxiverz is a chlolinesterase inhibitor indicated for the reversal of non-depolarizing neuromuscular blockade after surgery. Vazculep is a phenylephrine injection product approved for treatment of clinically important hypotension resulting primarily for vasodilation in the setting of anesthesia.

Healthcare practitioners have reported concerns about look-alike packaging of Bloxiverz 10 mg per 10 mL and Vazculep 50 mg per 5 mL. Similarities in the size, color, and design of the vials and outer cartons have resulted in storage mix-ups and at least five close calls in which the wrong product was used during sterile compounding. In each reported case, the error was identified during an independent check by a second person.

The alert provides recommendations to safeguard against mix-ups, including keeping supplies of the drugs widely separated in both long and short-term storage areas; alerting staff to the potential risk of confusion between the two drugs; barcode scanning of containers during inventory management and prior to dispensing; and diluting phenylephrine injection before administration.

Alerts are issued by ASHP and ISMP when a significant risk for serious or fatal errors is detected through ISMP's National Medication Error Reporting Program (MERP). Alerts are distributed to healthcare practitioners and organizations through ISMP, ASHP, and the National Council on Medication Error Reporting and Prevention.


Story Source:

Materials provided by American Society of Health-System Pharmacists (ASHP). Note: Content may be edited for style and length.


Cite This Page:

American Society of Health-System Pharmacists (ASHP). "National alert issued: Look-alike packaging may cause confusion between neostigmine and phenylephrine." ScienceDaily. ScienceDaily, 24 March 2015. <www.sciencedaily.com/releases/2015/03/150324120605.htm>.
American Society of Health-System Pharmacists (ASHP). (2015, March 24). National alert issued: Look-alike packaging may cause confusion between neostigmine and phenylephrine. ScienceDaily. Retrieved May 23, 2017 from www.sciencedaily.com/releases/2015/03/150324120605.htm
American Society of Health-System Pharmacists (ASHP). "National alert issued: Look-alike packaging may cause confusion between neostigmine and phenylephrine." ScienceDaily. www.sciencedaily.com/releases/2015/03/150324120605.htm (accessed May 23, 2017).

RELATED STORIES